Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 14, NWS Raleigh, NC

May 2, 2004Harnett County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 2, 2004, 4:36 PM EDT for Harnett County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2004, 4:36 PM EDT (20:36 UTC)
Expired
May 2, 2004, 5:15 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Harnett County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 292 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
292 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

526 
WUUS52 KRAH 022036
SVRRAH
NCC085-022115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
436 PM EDT SUN MAY 2 2004

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PINEVIEW...OR ABOUT 12 MILES SOUTH OF
  SANFORD...MOVING NORTHEAST AT 30 MPH. PENNY SIZED HAIL AND WINDS IN
  EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SEMINOLE...
  DUNCAN...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3532 7919 3525 7911 3550 7869 3559 7892

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 1:28 PM EDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 2, 1:28 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
125 PM EDT SUN MAY  2 2004

.DISCUSSION...

TONIGHT...ETA IS A LITTLE SLOWER WITH THE FRONT THAN THE GFS...AND THE
ETA HAD A BETTER POSITION OF THE FRONT SLIGHTLY FARTHER WEST. WILL LEAN
TOWARD THE ETA AND SHOW A BAND OF CONVECTION ALONG THE SURFACE FRONT
CROSSING THE AREA BETWEEN MIDNIGHT AND SUNRISE. RUC INDICATES CAPE
APPROACHING 1000 J/KG AHEAD OF THE FRONT...0-1 KM HELICITY NEAR 200
M2/S2...AND EHI VALUES NEAR 2...INDICATING A SUPERCELL/POTENTIAL
TORNADO THREAT THROUGH THE EVENING. FLASH FLOODING MAY ALSO BE A THREAT
AS A DEEP SOUTHWEST FLOW MAY LEAD TO TRAINING OF CELLS.

TOMORROW/TUESDAY...WILL CARRY LIKELY POPS IN THE EAST IN THE MORNING AS
THE FRONT BE SLOW TO MOVE EAST. THE 850 MB TROUGH LAGS THE SURFACE
FRONT...CROSSING THE AREA IN THE LATE AFTERNOON. LAPSE RATES STEEPEN
WITH COOLING 500 MB TEMPS ALONG WITH PVA AHEAD OF THE STRONG VORT
MAX...THOUGH THE COOLEST MIDLEVEL TEMPS AND MOX VORTICITY PASS JUST TO
OUR NORTH. WITH SOME PARTIAL CLEARING IN THE MORNING TO AID IN
DESTABILIZATION...EXPECT SOME ELEVATED CONVECTION IN THE AFTERNOON...SO
WILL HAVE HIGH CHANCE POPS AT THAT TIME. CLEARING SKIES MONDAY NIGHT
AND TUESDAY AS THE UPPER TROUGH PASSES. TEMPS COOL BEHIND THE FRONT TO
HIGHS IN THE MID/UPPER 60S TOMORROW AND TUESDAY...LOWS IN THE MID/UPPER
40S TOMORROW NIGHT.

WEDNESDAY THROUGH SUNDAY...FRONT APPROACHES FROM THE NORTH ON WEDNESDAY
WITH LIMITED MOISTURE IN A NORTHWEST FLOW ALOFT. PREFER THE HPC AND 06Z
GFS SOLUTIONS WHICH KEEP THE FRONT TO OUR NORTH. THUS WILL HAVE TEMPS
WEDNESDAY AND THURSDAY ABOVE 00Z GFS MOS GUIDANCE...MID/UPPER 70S WED
TO NEAR 80/LOWER 80S THU. DOWNSLOPE FLOW AND 1000-850 THICKNESS VALUES
BETWEEN 1385M AND 1400M GIVES HIGHS IN THE MID/UPPER 80S FOR FRIDAY
THROUGH SUNDAY. RIDGE ALOFT AND SURFACE HIGH TO OUR SOUTH WILL BE SLOW
TO MOVE...SO IT LOOKS LIKE AN EXTENDED WARM AND DRY PERIOD IS ON THE
WAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&

DGS
Hazardous weather outlook, May 2, 5:55 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT SUN MAY 2 2004

NCZ007>011-021>028-038>043-073>078-083>086-088-089-021200-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
555 AM EDT SUN MAY 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THE PRIMARY THREAT WOULD BE BRIEF GUSTY WINDS TO 55 MPH. IN
ADDITION THERE IS A SMALL RISK THAT SHOWERS COULD TRAIN OVER THE
SAME LOCATION...PRODUCING ISOLATED BRIEF FLOODING.

.DAYS TWO THROUGH SEVEN...

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH CENTRAL NORTH
CAROLINA MONDAY. THIS SYSTEM IS BEING MONITORED REGARDING THE
POTENTIAL FOR GENERATING ISOLATED SEVERE THUNDERSTORMS. THE PRIMARY
THREAT WOULD BE DAMAGING DOWNBURST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RLH

In the hours before

Special weather statement, May 2, 12:54 PM EDT, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1254 PM EDT SUN MAY 2 2004

NCZ010-011-026>028-041>043-075>078-083>086-088-089-021800-
ANSON NC-CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-HARNETT
NC-HOKE NC-JOHNSTON NC-LEE NC-MOORE NC-NASH NC-RICHMOND NC-SAMPSON
NC-SCOTLAND NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
1254 PM EDT SUN MAY 2 2004

...SHOWERS AND SOME STRONG THUNDERSTORMS WILL MOVE ACROSS THE
SANDHILLS...COASTAL PLAIN...AND FAR EASTERN PIEDMONT OF NORTH
CAROLINA THROUGH 200 PM EDT...

AT 1254 PM DOPPLER RADAR INDICATED SEVERAL CLUSTERS OF SHOWERS AND
THUNDERSTORMS. A BAND OF STRONG THUNDERSTORMS WAS MOVING ACROSS THE
NORTHERN COASTAL PLAIN...ALONG AND JUST EAST OF I-95. THESE STORMS
WILL MOVE ACROSS JOHNSTON...WAYNE...WILSON...EASTERN AND SOUTHERN
NASH...EDGECOMBE...AND HALIFAX COUNTIES THROUGH 2 PM. THE STRONGEST
STORMS WILL AFFECT AREAS THAT INCLUDE ELM CITY AND PINE TOPS.

SOME ROOF DAMAGE WAS REPORTED WITH THESE STORMS LATE THIS MORNING.

FARTHER SOUTH...ANOTHER CLUSTER OF STRONG STORMS EXTENDING FROM
LILLINGTON TO DUNN TO FAYETTEVILLE AND POINTS SOUTH WILL MOVE
NORTHEAST...AND BRING ANOTHER ROUND OF STORMS TO HARNETT AND SAMPSON
COUNTIES THROUGH 2 PM.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.

SGY
Special weather statement, May 2, 2:22 PM EDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
222 PM EDT SUN MAY 2 2004

NCZ010-011-026>028-041>043-075>078-085-086-088-089-022020-
CUMBERLAND NC-EDGECOMBE NC-FRANKLIN NC-HALIFAX NC-HARNETT NC-HOKE NC-
JOHNSTON NC-LEE NC-MOORE NC-NASH NC-SAMPSON NC-SCOTLAND NC-WAKE NC-
WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...CARTHAGE...CARY...CLINTON...
DOWNTOWN RALEIGH...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...HALIFAX...
LAURINBURG...LILLINGTON...LOUISBURG...MOUNT OLIVE...NASHVILLE...
RAEFORD...ROANOKE RAPIDS...ROCKY MOUNT...SANFORD...SMITHFIELD...
SOUTHERN PINES...TARBORO...WARRENTON AND WEST RALEIGH
222 PM EDT SUN MAY 2 2004

...SHOWERS AND WITH EMBEDDED STRONG THUNDERSTORMS WILL CONTINUE TO
MOVE ACROSS THE AREA THROUGH 5PM EDT...

THE STRONGEST STORMS WERE MOVING ACROSS THE COASTAL PLAIN ON ALONG
AND EAST OF A LINE FROM MOUNT OLIVE TO GOLDSBORO TO WILSON TO THE
ROCKY MOUNT WILSON AREA. VERY HEAVY DOWNPOURS...GUSTY WINDS UP TO 50
MPH AND DANGEROUS LIGHTNING MAY ACCOMPANY SOME OF THE STRONGER STORMS.

IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG
BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DO NOT SEEK
SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT
LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RA
Local storm report, May 2, 2:40 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     GOLDSBORO               35.37N 77.98W
05/02/2004                   WAYNE              NC   LAW ENFORCEMENT

            TREES DOWN NEAR AN ELEMENTARY SCHOOL IN NORTHEAST
            GOLDSBORO

&&

SGY
Local storm report, May 2, 3:02 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
302 PM EDT SUN MAY 02 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     MACCLESFIELD            35.75N 77.67W
05/02/2004                   EDGECOMBE          NC   TRAINED SPOTTER

            ABOUT 20 TREES DOWN

&&

SGY
Special weather statement, May 2, 4:07 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT SUN MAY 2 2004

NCZ007>011-021>028-038>043-074>078-083>086-088-089-022004-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-INCLUDING THE
CITIES OF...ASHEBORO...BURLINGTON...CARTHAGE...CARY...CHAPEL
HILL...CLINTON...CREEDMOOR...DOWNTOWN
RALEIGH...DURHAM...FAYETTEVILLE...FORT
BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH
POINT...HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG
...MOUNT
OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...ROANOKE
   RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...SILER
CITY...SMITHFIELD...SOUTHERN PINES...  TARBORO...TROY...WADESBORO...
WARRENTON...WEST RALEIGH AND WINSTON-SALEM
407 PM EDT SUN MAY 2 2004

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL
NORTH CAROLINA THROUGH THE EVENING HOURS.

STRONG GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH SOME OF THESE STORMS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
IMMEDIATELY.

STORMS DUMPING LOCALLY HEAVY RAINS OVER THE SAME LOCATIONS COULD
POSSIBLY PRODUCE SOME LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

RA
Special weather statement, May 2, 4:07 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED FOR TIME...
NATIONAL WEATHER SERVICE RALEIGH NC
407 PM EDT SUN MAY 2 2004

NCZ007>011-021>028-038>043-074>078-083>086-088-089-022207-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON
NC-INCLUDING THE CITIES
OF...ASHEBORO...BURLINGTON...CARTHAGE...CARY...CHAPEL
HILL...CLINTON...CREEDMOOR...DOWNTOWN
RALEIGH...DURHAM...FAYETTEVILLE...FORT
BRAGG...GOLDSBORO...GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH
POINT...HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG
...MOUNT
OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...ROANOKE
   RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...SILER
CITY...SMITHFIELD...SOUTHERN PINES...  TARBORO...TROY...WADESBORO...
WARRENTON...WEST RALEIGH AND WINSTON-SALEM
407 PM EDT SUN MAY 2 2004

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL
NORTH CAROLINA THROUGH THE EVENING HOURS.

STRONG GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH SOME OF THESE STORMS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
IMMEDIATELY.

STORMS DUMPING LOCALLY HEAVY RAINS OVER THE SAME LOCATIONS COULD
POSSIBLY PRODUCE SOME LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

RA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 2:07 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne23 min
May 2, 3:04 PM EDTSevere Thunderstorm WarningRAHEdgecombe16 min
May 2, 3:30 PM EDTSevere Thunderstorm WarningRAHWarren30 min
May 2, 4:02 PM EDTSevere Thunderstorm WarningRAHMontgomery28 min
May 2, 5:03 PM EDTTornado WarningRAHHarnett27 min
May 2, 5:14 PM EDTTornado WarningRAHWake31 min
May 2, 5:58 PM EDTSevere Thunderstorm WarningRAHPerson32 min
May 2, 6:06 PM EDTSevere Thunderstorm WarningRAHRichmond39 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.